Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 415, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2008, 5:40 PM MDT for Cherry County, Grant County, Sheridan County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2008, 5:40 PM MDT (23:40 UTC)
- Expired
- Aug 11, 2008, 6:17 PM MDT
- In force
- 37 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Grant County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 118 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 1:58 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 112340 SVRLBF NEC031-075-161-120030- /O.NEW.KLBF.SV.W.0415.080811T2340Z-080812T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 540 PM MDT MON AUG 11 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA... NORTHWESTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA... * UNTIL 630 PM MDT * AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ARGO HILL...OR 27 MILES SOUTH OF RUSHVILLE...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARGO HILL BY 545 PM MDT... WATSON LAKE BY 605 PM MDT... 9 MILES SOUTHWEST OF DIPPING VAT MEADOW BY 615 PM MDT... 7 MILES NORTHEAST OF BINGHAM BY 625 PM MDT... ASHBY AND 8 MILES SOUTHWEST OF MOTHER LAKE BY 630 PM MDT... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4224 10161 4196 10200 4228 10249 4249 10204 TIME...MOT...LOC 2340Z 315DEG 26KT 4232 10229 $$ JWS
1 follow-up statement
000 WWUS53 KLBF 120017 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 717 PM CDT MON AUG 11 2008 NEC031-075-161-120026- /O.CAN.KLBF.SV.W.0415.000000T0000Z-080812T0030Z/ GRANT NE-SHERIDAN NE-CHERRY NE- 616 PM MDT MON AUG 11 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY... SOUTHEASTERN SHERIDAN AND NORTHWESTERN GRANT COUNTIES IS CANCELLED... AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND NO LONGER POSED A SEVERE WEATHER THREAT. HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THESE AREAS IN THE NEXT HOUR. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4224 10161 4196 10200 4228 10249 4249 10204 TIME...MOT...LOC 0016Z 315DEG 26KT 4214 10204 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:26 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 11, 2:26 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 326 PM CDT MON AUG 11 2008 .SYNOPSIS... CLEARING EVIDENT ON VSBL SAT PICS BEHIND EXITING WARM ADVECT ELEVATED PRECIP ASSOCIATED WITH EXITING SHORT WAVE OVER THE ERN DAKOTAS. STILL SOME DECENT CONVECTION ONGOING IN BOYD COUNTY. FURTHER WEST...NEXT STRONG SHORT WAVE ENTERING THE WRN HIGH PLAINS AND DEVELOPING TSRA OVER THE BLACK HILLS AND ERN WY. AREA OF SUNSHINE IN WRN CWA RESPONDING AS LOW LEVEL LAPSE RATES INCREASE...AND CU FIELD EXPANDS NEAR THE DIFFERENTIAL HEATING AXIS. GOES DPI H2O VAPOR INDICATING SOME DRYING TAKING PLACE IN WRN PANHANDLE...BUT STILL DECENT PWS ACROSS MIDDLE OF THE CWA. 12Z LBF SOUNDING HAD NEAR 1.5 INCHES THIS AM...AND WITH WCD OF >10K FT SHOULD BE SOME HEAVY RAIN PRODUCING STORMS THIS EVENING. && .SHORT TERM (TONIGHT THRU WED)...UPPER LOW SPINNING OVER SRN CANADA WILL DRIFT SLOWLY SEWD DURING THE NEXT FEW DAYS. NW FLOW ALOFT WILL CONTINUE TO EJECT WEAK SHORT WAVES ACROSS THE HIGH PLAINS THRU WED...AS CONFLUENT FLOW DEVELOPS. SOME CONCERN THAT WITH BETTER SHEAR TUES STORMS POSSIBLE TUES FURTHER N THAN IN CURRENT FCST...AND THEREFORE EXTENDED THE CHANCES FURTHER N. SFC FEATURE IS WEAK...BUT SOME LL CONVERGENCE NOTED ACROSS THE MIDDLE OF THE CWA AS WELL...AND A BETTER CHANCE OF GETTING GOOD LL LAPSE RATES WITH BETTER SUNSHINE EXPECTED. AFTER PASSAGE OF INITIAL CONVECTION TUES NIGHT...LLJ DEVELOPS AND VEERS TO THE SW AS IS DIURNALLY FAVORABLE...AND PRODUCES ELEVATED CONVECTION WED MORNING FROM SW INTO SC NEB. THEREFORE HAVE INCLUDED SMALL POPS IN THOSE AREAS. TEMPS FCST BELOW MAV GUIDANCE BASED ON SERLY LL FLOW AND POTENTIAL FOR SOME CONVECTIVE DEBRIS TO START THE DAY. .LONG TERM (WED NIGHT THRU SUN)...12Z GFS AND 00Z ECMWF SHOWING DECENT AGREEMENT WITH EVOLUTION OF FEATURES...BUT THE 12Z ECMWF HAS COME IN MORE PROGRESSIVE. SOME HINT THAT 12Z GFS ENSEMBLE WOULD ALSO SUGGEST A MORE PROGRESSIVE PATTERN...BUT LIKELY NOT TO 12Z ECMWF EXTENT. HAVE TRENDED MORE ALONG THE LINES OF 12Z GFS IN KEEPING LOWER TEMPS THROUGH THE WEEKEND. AS FOR PRECIP...EVEN IF 12Z GFS VERIFIES WELL...STILL WOULD EXPECT THAT BEST ISENTROPIC UPGLIDE AND DEEPEST MOISTURE WOULD EXIST EAST AND NORTHEAST OF UPPER LOW AS IT DROPS INTO NRN NEBR. BEST POPS INDICATED THERE. HOWEVER...WILL HAVE TO WATCH AS THIS IS A VERY ANOMALOUS HEIGHT VALUES ARE INDICATED AND MODELS MAY HAVE A HARD TIME WITH THIS. && .AVIATION DISCUSSION... CIGS HAVE LIFTED TO VFR CONDITIONS AS TEMPERATURES HAVE RISEN INTO THE UPPER 70S TO LOWER 80S. THIS SHOULD PREVAIL OUTSIDE ANY THUNDERSTORM ACTIVITY THIS EVENING. NEAR THE STORMS CONDITIONS MAY BECOME QUITE LIMITED DUE TO HEAVY RAINFALL AND POSSIBLY SOME STRONGER WINDS. SOME REDUCTION IN VSBY IS POSSIBLE TOWARD SUNRISE...ESPECIALLY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL. FOG MAY DEVELOP IN THESE AREAS AND ALONG THE LARGER RIVER VALLEYS WITH MVFR TO PATCHY IFR CONDTIONS FORMING. AT THE MOMENT CONFIDENCE IS LOW ON STRATUS FORMATION AGAIN TOWARD MORNING...BUT PERSISTANCE WOULD LEAN TO REFORMATION BY MORNING...THIS WILL CONTINUE TO BE MONITORED IN UPCOMING TERMINAL FORECASTS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && 13/JWS
Hazardous weather outlook, Aug 11, 2:40 PM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT MON AUG 11 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-122045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 340 PM CDT MON AUG 11 2008 /240 PM MDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING INTO THE EARLY MORNING HOURS ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN THREAT LOOKS TO BE VERY HEAVY RAINFALL WITH HOURLY PRECIPITATION AMOUNTS EXCEEDING AN INCH PER HOUR IN THE STRONGER STORMS. A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN WEDNESDAY IN SOUTHWEST NEBRASKA. LOW PRESSURE DEVELOPING IN NORTHEAST COLORADO ALONG A SURFACE FRONT WILL BE THE SYSTEM TO INITIATE A FEW THUNDERSTORMS OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. HOWEVER...THE MOST UNSTABLE CONDITIONS IS LIKELY TO BE SOUTHWEST NEBRASKA. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE LOCATION OF SEVERE WEATHER...THE LATEST FORECAST SIMULATIONS INDICATE THAT IT WILL BE ALONG AND SOUTH OF INTERSTATE HIGHWAY 80 AND WEST OF HIGHWAY 83. OTHERWISE...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
In the hours before
Local storm report, Aug 11, 4:47 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 19 NW SPRINGVIEW 43.02N 100.01W
08/11/2008 E0.75 INCH TRIPP SD PUBLIC
&&
CARMELLocal storm report, Aug 11, 4:48 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 19 WNW SPRINGVIEW 42.93N 100.10W
08/11/2008 E0.75 INCH KEYA PAHA NE PUBLIC
&&
CARMELLocal storm report, Aug 11, 4:51 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
551 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL HAY SPRINGS 42.68N 102.69W
08/11/2008 M1.00 INCH SHERIDAN NE CO-OP OBSERVER
&&
CARMELLocal storm report, Aug 11, 5:00 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
600 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 19 WNW SPRINGVIEW 42.93N 100.10W
08/11/2008 E1.00 INCH KEYA PAHA NE PUBLIC
&&
CARMELLocal storm report, Aug 11, 5:24 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST BUTTE 42.91N 98.85W
08/11/2008 E60 MPH BOYD NE CO-OP OBSERVER
ALL LAWN FURNITURE AND LAWN SWING BLOWN OFF DECK. 3 TO 4
FOOT TREE BRANCH DOWNED FROM TREE.
&&
CARMELLocal storm report, Aug 11, 5:25 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HEAVY RAIN BUTTE 42.91N 98.85W
08/11/2008 M2.62 INCH BOYD NE CO-OP OBSERVER
STANDING WATER REPORTED BY COOPERATIVE WEATHER OBSERVER
AFTER RECEIVING HEAVY RAINFALL.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:47 PM MDT | Severe Thunderstorm Warning | LBF | Boyd | 43 min |
| Aug 11, 2:32 PM MDT | Severe Thunderstorm Warning | LBF | Boyd | 43 min |
| Aug 11, 3:37 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 38 min |
| Aug 11, 3:55 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, McPherson | 34 min |
| Aug 11, 4:08 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 52 min |
| Aug 11, 4:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 32 min |
| Aug 11, 4:18 PM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 42 min |
| Aug 11, 4:23 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 37 min |
| Aug 11, 4:45 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 45 min |
| Aug 11, 4:58 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 47 min |
| Aug 11, 5:00 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha | 45 min |
| Aug 11, 5:16 PM MDT | Severe Thunderstorm Warning | LBF | Boyd | 44 min |
| Aug 11, 5:22 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 38 min |
| Aug 11, 5:22 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 38 min |
| Aug 11, 5:32 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 43 min |
| Aug 11, 5:36 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.